Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 147, NWS Nashville, TN

May 28, 2010Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 28, 2010, 4:57 PM CDT for Marshall County, Maury County, Tennessee. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2010, 4:57 PM CDT (21:57 UTC)
Expired
May 28, 2010, 5:02 PM CDT
In force
5 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Marshall County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:46 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 28, 3:46 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CDT FRI MAY 28 2010

.SHORT TERM...UPPER LOW CONTINUES TO SINK SOUTHWESTWARD OUT OF
KENTUCKY AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE MID STATE. WV LOOP SHOWS UPPER LOW IN SOUTHWESTERN
KENTUCKY, KEEPING A GOOD FLOW OF MID-TO-HIGH LEVEL MOISTURE ACROSS
THE MID STATE. WHEREVER THUNDERSTORMS HAVE POPPED THIS AFTERNOON, THEY
HAVE RAPIDLY PROLIFERATED IN NUMBER, LEADING TO COMPETITION AMONG
THE CELLS AND HELPING TO KEEP SEVERE THREAT VERY LOCALIZED. THERE
HAVE BEEN PEA SIZE HAIL REPORTS AND ONE REPORT OF A DOWNED TREE IN
SOUTHEAST COFFEE COUNTY. OTHERWISE, IT'S BEEN THE HEAVY DOWNPOURS
THAT HAVE BEEN MOST NOTABLE (OWING, IN LARGE PART, TO THE SLOW
MOVEMENT OF STORMS--ESPECIALLY ALONG AND EAST OF I-65). DOPPLER-
ESTIMATED 3-HR RAINFALL SHOWS ISOLATED AMOUNTS OF 1.5 TO 2 INCHES
OVER EASTERN AREAS.

STABILIZATION OF ATMOSPHERE THIS EVENING SHOULD BE ACCOMPANIED BY
A STEADY DECREASE IN THUNDERSTORM ACTIVITY, WITH MOST LINGERING
ACTIVITY INTO THE EARLY NIGHTTIME HOURS PROBABLY FOCUSING IN
SOUTHWESTERN MIDDLE TENNESSEE AS UPPER LOW CONTINUE TO PULL IN
THAT DIRECTION.

STILL EXPECT UPPER LOW TO PULL SOUTHWARD TO NEAR THE GULF COASTAL
AREA BY LATE SATURDAY, WITH DEEPEST MOISTURE BECOMING CONFINED TO
OUR SOUTHERN-MOST COUNTIES. AFTER THAT, EXPECT LOW TO PULL
EASTWARD AND WEAKEN THROUGH EARLY NEXT WEEK, KEEPING DEEPEST MOISTURE
OVER SOUTHERN AREAS. WE MAY BE ABLE TO EEK OUT A REASONABLY NICE
MEMORIAL DAY ON MONDAY, WITH NO GOOD FOCUS FOR STORMS PRESENT IN
OUR AREA, AND THE EXPECTATION FOR MAINLY JUST TYPICAL SCATTERED
AFTERNOON CONVECTION.

.LONG TERM...AFTER SOUTHEASTERN UNITED STATES LOW WEAKENS OVER THE
GA-FL AREA TUESDAY, ANOTHER SHORTWAVE COULD SCOOT EASTWARD IN WAVY
ZONAL FLOW AND INCREASE CHANCE FOR RAIN ONCE AGAIN. THUS,
POSSIBILITY FOR SCATTERED THUNDERSTORMS HANGS AROUND INTO TUESDAY.
BELIEVE WE SHOULD SEE A GENERAL DECREASE IN SHOWERS WEDNESDAY AND
WEDNESDAY NIGHT. HOWEVER, A SIGNIFICANT TROUGH DEVELOPS TO OUR WEST
BY THURSDAY AFTERNOON, SENDING DEEP MOISTURE STREAMING BACK
NORTHEASTWARD ACROSS MIDDLE TENNESSEE, INCREASING POPS ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      66  85  67  86 /  20  50  20  50
CLARKSVILLE    65  85  65  87 /  20  40  20  40
CROSSVILLE     63  82  62  82 /  20  50  20  50
COLUMBIA       66  85  67  85 /  20  60  30  60
LAWRENCEBURG   66  84  66  85 /  40  60  30  60
WAVERLY        66  84  66  86 /  20  50  20  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 28, 11:27 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT FRI MAY 28 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-291630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1127 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF THE MID STATE THIS AFTERNOON. A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. IN ADDITION... STEERING CURRENTS WILL BE RELATIVELY WEAK
OVER THE EASTERN HALF OF THE AREA, WHICH MEANS THUNDERSTORMS WILL
BE SLOW-MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND
PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME A MAINSTAY OVER THE
SOUTHEAST STATES SATURDAY INTO MONDAY. MORE SCATTERED AFTERNOON
AND EVENING PULSE THUNDERSTORMS ARE EXPECTED...SOME WITH STRONG
WINDS...HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, May 28, 4:18 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CDT FRI MAY 28 2010

TNZ024-025-057-282215-
DICKSON-HICKMAN-HUMPHREYS-
418 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND HUMPHREYS
COUNTIES...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DICKSON...MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN EASTERN HUMPHREYS...NORTHERN HICKMAN AND SOUTHERN DICKSON
COUNTIES...INCLUDING THE CITIES OF DICKSON AND BURNS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:29 PM CDTSevere Thunderstorm WarningOHXWarren31 min
May 28, 12:44 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy31 min
May 28, 12:58 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White32 min
May 28, 1:12 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren33 min
May 28, 1:31 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White29 min
May 28, 1:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White34 min
May 28, 4:35 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson25 min
May 28, 4:47 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson14 min
May 28, 4:54 PM CDTSevere Thunderstorm WarningOHXLewis36 min
May 28, 5:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery36 min
May 28, 5:10 PM CDTAreal Flood AdvisoryOHXMontgomery2 hr
May 28, 5:23 PM CDTSevere Thunderstorm WarningOHXMaury37 min
May 28, 5:24 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne36 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall25 min
May 28, 5:49 PM CDTSevere Thunderstorm WarningOHXSumner26 min
May 28, 5:51 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner24 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury23 min
May 28, 6:11 PM CDTSevere Thunderstorm WarningOHXSumner19 min
May 28, 6:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner23 min
May 28, 6:24 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys14 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence34 min
May 28, 6:27 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury14 min
May 28, 6:44 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.